Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Homoclinic points of mappings of the interval

Author: Louis Block
Journal: Proc. Amer. Math. Soc. 72 (1978), 576-580
MSC: Primary 58F20; Secondary 28D20, 54H20
MathSciNet review: 509258
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let f be a continuous map of a closed interval I into itself. A point $ x \in I$ is called a homoclinic point of f if there is a peridoic point p of f such that $ x \ne p,x$ is in the unstable manifold of p, and p is in the orbit of x under $ {f^n}$, where n is the period of p. It is shown that f has a homoclinic point if and only if f has a periodic point whose period is not a power of 2. Furthermore, in this case, there is a subset X of I and a positive integer n, such that $ {f^n}(X) = X$ and there is a topological semiconjugacy of $ {f^n}:X \to X$ onto the full (one-sided) shift on two symbols.

References [Enhancements On Off] (What's this?)

  • [1] L. Block, Continuous maps of the interval with finite nonwandering set, Trans. Amer. Math. Soc. 240 (1978), 221-230. MR 0474240 (57:13887)
  • [2] -, Mappings of the interval with finitely many periodic points have zero entropy, Proc. Amer. Math. Soc. 67 (1977), 357-361. MR 0467841 (57:7692)
  • [3] R. Bowen and J. Franks, The periodic points of maps of the disc and the interval, Topology 15 (1976), 337-442. MR 0431282 (55:4283)
  • [4] A. N. Sarkovskii, Coexistence of cycles of a continuous map of a line into itself, Ukrain. Mat. Ž. 16 (1964), 61-71. MR 0159905 (28:3121)
  • [5] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 0228014 (37:3598)
  • [6] P. Stefan, A theorem of Sarkovskii on the existence of periodic orbits of continuous endomorphisms of the real line, Comm. Math. Phys. (to appear). MR 0445556 (56:3894)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F20, 28D20, 54H20

Retrieve articles in all journals with MSC: 58F20, 28D20, 54H20

Additional Information

Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society